What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 3, 9:50 AM EST, 3 hours 57 minutes earlier.
Area forecast discussion, Jul 3, 9:50 AM EST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1050 AM EDT Mon Jul 3 2023
.SYNOPSIS...
The Mid Atlantic states and Carolinas will stay in a persistent
summer pattern of humid weather and near normal temperatures
this week. After a weak front goes through the area today,
Tuesday will have a lower chance of storms. The chance of
showers and thunderstorms then increases each day, peaking at
the end of the week with the passage of another front.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1040 AM EDT Monday...
...Showers and storms increase later today...
A few showers are making their way northeast across our
forecast area, with a solid area of showers from Pulaski to
Wytheville to Whitetop. These showers had no lightning but had
brief heavy rainfall. That said, the convection did seem to be
weakening/ drying up as they moved farther way from a surface
front. Farther upstream, plenty of stratus was pushing east, and
this may keep our temperatures down some. Areas just southwest
of the Blue Ridge were clear and should warm up quickly before
clouds arrive.
Have increased PoPs in some places based on timing of the
current showers. Will be monitoring for the transition to
thunderstorms later today. The best instability will be to our
east, but Buckingham to Danville east have a chance for stronger
storms with damaging winds and hail.
As of 320 AM EDT Monday...
Confidence moderate for location and time of thunderstorms
today...
Scattered showers and isolated thunderstorms over southwest
Virginia, northwest North Carolina and southeast West Virginia
will continue to weaken and early this morning. There is still
a small amount of instability southeast of Danville so showers
may linger the longest in that area. Expect fog to develop
before sunrise.
For the rest of the day, the region is in the moist and unstable
air ahead of a weak front. This boundary will start in the
Ohio Valley this morning and track southeast, reaching eastern
Virginia by tonight. This feature will provide some lift and
low level convergence. SPC HREF and Bufkit forecast soundings
showed the cap breaking around 19Z/3PM with the best environment
for severe thunderstorms east of a Buckingham to Danville line.
Will have the probability of thunderstorms in the forecast
through 02Z/10PM.
Starting out very mild this morning so as mid level clouds erode
temperatures will rise into the 80s and 90s. Will stay on the warmer
side of guidance for afternoon highs. Mid and upper levels dry out
behind the boundary so highest elevations will see surface dew
points drop into the 50s. No other significant change in air mass.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 250 AM EDT Monday...
Confidence is moderate for increasing chances of showers and
thunderstorms towards Wednesday and Thursday.
Independence Day appears to feature the lowest overall chance of
showers and thunderstorms during this forecast period as weak
high pressure enters the Mid Atlantic. However, there may be
isolated showers and thunderstorms by the afternoon with the
best odds across parts of central Virginia and the mountains of
northwest North Carolina. Weak high pressure should pass
overhead during Tuesday night into Wednesday morning. Daytime
heating and convergence could again spark a few more showers and
thunderstorms in the afternoon.
By Thursday, a cold front should cross the Great Lakes. The
increasing synoptic lift from this approaching frontal boundary
will trigger a better chance of showers and thunderstorms
towards Thursday afternoon. These storms may last a little
longer into early Thursday night with better organization.
Temperatures will be near or slightly above normal for this
entire forecast period with highs generally in the 80s across
the mountains and lower 90s in parts of the Piedmont.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 250 AM EDT Monday...
Confidence is moderate for ongoing chances of showers and
thunderstorms into the weekend.
With a cold front entering the Appalachian Mountains by Friday,
shower and thunderstorm chances should increase further during
Friday afternoon with decent coverage and intensity possible.
The frontal boundary will weaken as it approaches the East Coast
on Saturday, but the proximity of this boundary may keep the
potential for scattered afternoon showers and thunderstorms. The
models indicate the flow aloft remaining zonal into the
weekend, so temperatures may only dip a couple degrees lower
behind the cold front on Saturday. Another cold front may
approach the Ohio River Valley by Sunday to present yet another
chance of afternoon showers and thunderstorms with the highest
odds across the mountains.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
As of 705 AM EDT Monday...
Radar indicated isolated VFR showers over southeast West
Virginia. Have VCSH only near KLWB for the rest of the morning.
For the rest of the day, the region is in the moist and unstable
air ahead of a weak front. This boundary will start in the
Ohio Valley this morning and track southeast, reaching eastern
Virginia by Tuesday morning. Will have the probability of
thunderstorms in the forecast from 19Z/3PM through 02Z/10PM.
TAFs will have VCTS until later in the day when storms develop
and airport impact is more certain.
EXTENDED AVIATION OUTLOOK...
The probability of thunderstorms will be lower on Tuesday.
Scattered MVFR thunderstorms are possible each afternoon and
evening from Wednesday through Friday.
&&
.EQUIPMENT...
As of 335 AM EDT Monday...
The observations from Danville Regional Airport, KDAN, will be
unavailable until further notice due to a loss of power on site
when a severe thunderstorm went through the area on Sunday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/SH
SHORT TERM...PW
LONG TERM...PW
AVIATION...AMS
EQUIPMENT...AMS
Hazardous weather outlook, Jul 3, 5:28 AM EST, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
628 AM EDT Mon Jul 3 2023
NCZ001>003-018-019-VAZ013>017-022>024-032>035-041030-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-
628 AM EDT Mon Jul 3 2023
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
There is a marginal risk of severe thunderstorms this afternoon and
evening. The primary threat is damaging wind, with a secondary threat
of large hail. Intense rainfall rates may result in localized
flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ004>006-020-VAZ043-044-058-041030-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Halifax-
628 AM EDT Mon Jul 3 2023
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and south central Virginia.
.DAY ONE...Today and tonight.
There is a slight risk of severe thunderstorms this afternoon and
evening. The primary threat is damaging wind, with a secondary
threat of large hail. Intense rainfall rates may result in localized
flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
VAZ045>047-059-041030-
Campbell-Appomattox-Buckingham-Charlotte-
628 AM EDT Mon Jul 3 2023
This Hazardous Weather Outlook is for central Virginia and south
central Virginia.
.DAY ONE...Today and tonight.
There is a slight risk of severe thunderstorms this afternoon and
evening. The primary threat is damaging wind, with a secondary
threat of large hail and isolated tornadoes. Intense rainfall rates
may result in localized flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a marginal risk of severe thunderstorms Tuesday afternoon
and evening. The primary threat is damaging wind, with a secondary
threat of large hail. Intense rainfall rates may result in localized
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
VAZ007-009>012-018>020-WVZ042>044-507-508-041030-
Tazewell-Smyth-Bland-Giles-Wythe-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
628 AM EDT Mon Jul 3 2023
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
There is a marginal risk of flash flooding this afternoon and
evening. In addition to the flooding threat, any of the stronger
thunderstorms may produce gusty wind and small hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 3, 10:58 AM EST, 2 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1158 AM EDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM Tstm Wnd Dmg Falling Spring 37.99N 80.36W
07/03/2023 Greenbrier WV Law Enforcement
A large tree was blown down by thunderstorm
winds in the community of Renick, WV.
&&
16Local storm report, Jul 3, 11:07 AM EST, 2 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1207 PM EDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 AM Tstm Wnd Dmg Gap Mills 37.57N 80.42W
07/03/2023 Monroe WV Law Enforcement
Two mature trees were blown down by
thunderstorm winds in the community of Gap
Mills, WV.
&&
16Local storm report, Jul 3, 11:16 AM EST, 2 hours 31 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Blacksburg VA
1216 PM EDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM Tstm Wnd Dmg 2 WSW Francisco 36.49N 80.40W
07/02/2023 Stokes NC Public
Thunderstorms winds blew three to four
arm-width size limbs down on Frans Road, and
the three rows of corn in a home vegetable
garden were bent over at a waist high level.
0140 PM Tstm Wnd Dmg 5 SSE Spencer 36.55N 79.98W
07/02/2023 Henry VA 911 Call Center
Large tree down near the intersection of
Deshazo Road and Turkey Trott Trail. Both
lanes of the Deshazo road were blocked. The
downed tree also brought down a power line.
0142 PM Tstm Wnd Dmg 2 SW Ridgeway 36.56N 79.89W
07/02/2023 Henry VA 911 Call Center
Two trees down on U.S. Highway 220 or
Greensboro Road in the Ridgeway area.
0145 PM Tstm Wnd Dmg 4 S Spencer 36.56N 80.01W
07/02/2023 Henry VA 911 Call Center
Tree down in the 300 block of Pratt Road
near its intersection of Spencer Moores
Mill.
0145 PM Tstm Wnd Dmg Ridgeway 36.59N 79.86W
07/02/2023 Henry VA 911 Call Center
Tree down just 0.5 mile north of the North
Carolina state line in the north bound lane
of U.S. 220 or Greensboro Road.
0150 PM Tstm Wnd Dmg 1 WSW Leatherwood 36.73N 79.77W
07/02/2023 Henry VA 911 Call Center
Tree down in the 90th block of Elijah Circle
on the northeast side of Martinsville near
its intersection with Chatham Road. Entire
road blocked by the downed tree.
0155 PM Tstm Wnd Dmg 1 SSE Axton 36.65N 79.71W
07/02/2023 Henry VA 911 Call Center
Three trees down in the 600 block of Axton
Road at the location of a large curve in the
road.
0158 PM Tstm Wnd Dmg 2 N Aiken Summit 36.63N 79.70W
07/02/2023 Henry VA 911 Call Center
Large tree down blocking both lanes of Axton
Road in the 2900 block.
0158 PM Tstm Wnd Dmg 3 SSE Stoneville 36.43N 79.88W
07/02/2023 Rockingham NC 911 Call Center
Thunderstorm winds blew tree limbs down at
the intersection of Stone Mountain Road and
NC Highway 135.
0158 PM Tstm Wnd Dmg 1 NE Stoneville 36.48N 79.89W
07/02/2023 Rockingham NC 911 Call Center
Thunderstorm wind blew a tree down at the
intersection of Tayler Road and Dudley
Drive.
0201 PM Tstm Wnd Dmg 4 ENE Stoneville 36.50N 79.84W
07/02/2023 Rockingham NC 911 Call Center
Thunderstorm winds blew a tree and a power
line down within the 2800 block of Price
Grange Road.
0203 PM Tstm Wnd Dmg 4 WSW Cascade 36.55N 79.73W
07/02/2023 Henry VA 911 Call Center
Tree down at the intersection of Friendly
Road and Axton Road in the far southeast
corner of Henry county.
0207 PM Tstm Wnd Dmg 3 NW Eden 36.53N 79.78W
07/02/2023 Rockingham NC 911 Call Center
Thunderstorm winds blew down a large tree
within the 500 block of NC Highway 700,
Ridgeway Road.
0215 PM Tstm Wnd Dmg 1 SSW Chatham 36.80N 79.41W
07/02/2023 Pittsylvania VA Public
Several trees down in the Tight Squeeze
area.
0220 PM Tstm Wnd Dmg 4 N Keeling 36.78N 79.31W
07/02/2023 Pittsylvania VA Public
One-inch tree limbs broken; Shingles blown
off.
0235 PM Tstm Wnd Dmg 1 W Danville City 36.58N 79.44W
07/02/2023 City of Danville VA Public
Trees down on houses in Windsor Heights.
0236 PM Tstm Wnd Dmg 1 NNE Providence 36.51N 79.36W
07/02/2023 Caswell NC Public
Large tree limb down on Walters Mill Road.
0239 PM Tstm Wnd Dmg 2 NNW Lawsonville 36.43N 79.58W
07/02/2023 Rockingham NC 911 Call Center
Thunderstorm winds blew a tree down within
the 200 block of Burton Road.
0247 PM Tstm Wnd Dmg Vernon Hill 36.75N 79.10W
07/02/2023 Halifax VA Public
Multiple trees down in the Vernon Hill area
of western Halifax county.
0305 PM Tstm Wnd Dmg South Boston 36.70N 78.90W
07/02/2023 Halifax VA Trained Spotter
Trees and limbs down in South Boston.
0305 PM Tstm Wnd Dmg South Boston 36.70N 78.90W
07/02/2023 Halifax VA Trained Spotter
Trees and limbs down in South Boston.
0305 PM Tstm Wnd Dmg South Boston 36.70N 78.90W
07/02/2023 Halifax VA Trained Spotter
Multiple trees and limbs down in South
Boston.
1220 AM Tstm Wnd Dmg 5 E Wingina 37.63N 78.62W
07/03/2023 Buckingham VA 911 Call Center
One tree down on Pattie Road.
1225 AM Tstm Wnd Dmg 2 NNW Centenary 37.73N 78.53W
07/03/2023 Buckingham VA 911 Call Center
Tree down on Rock Island Road.
1230 AM Tstm Wnd Dmg 2 SSE Centenary 37.67N 78.51W
07/03/2023 Buckingham VA 911 Call Center
Tree down on Self Road.
1230 AM Tstm Wnd Dmg 2 SE Centenary 37.67N 78.49W
07/03/2023 Buckingham VA 911 Call Center
One tree down.
1257 AM Tstm Wnd Dmg 2 SSW Meadow Bluff 37.88N 80.66W
07/03/2023 Greenbrier WV 911 Call Center
Thunderstorm winds blew a tree down in the
Smoot area.
0100 AM Tstm Wnd Dmg 1 ESE Alderson 37.73N 80.63W
07/03/2023 Greenbrier WV 911 Call Center
Tree down on road across from Mini Park.
Time estimated from radar.
0100 AM Tstm Wnd Dmg 1 ESE Alderson 37.73N 80.63W
07/03/2023 Greenbrier WV 911 Call Center
Tree on on road across from Mini Park. Time
estimated from radar.
0120 AM Tstm Wnd Dmg Falling Spring 37.99N 80.36W
07/03/2023 Greenbrier WV Law Enforcement
A large tree was blown down by thunderstorm
winds in the community of Renick, WV.
0123 AM Tstm Wnd Dmg Gap Mills 37.57N 80.42W
07/03/2023 Monroe WV Law Enforcement
Two mature trees were blown down by
thunderstorm winds in the community of Gap
Mills, WV.
&&Special weather statement, Jul 3, 12:38 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
138 PM EDT Mon Jul 3 2023
VAZ033-043-044-031815-
Henry VA-Franklin VA-Pittsylvania VA-
138 PM EDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of
northwestern Pittsylvania, northeastern Henry and southeastern
Franklin Counties through 215 PM EDT...
At 137 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sydnorsville, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rocky Mount...
Sydnorsville...
Penhook...
Snow Creek...
Southern Smith Mountain Lake...
Sago...
and Western Smith Mountain Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3691 8003 3713 7965 3710 7964 3709 7962
3708 7962 3706 7960 3705 7960 3704 7959
3689 7949 3675 7992
TIME...MOT...LOC 1737Z 240DEG 24KT 3687 7990
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SHSpecial weather statement, Jul 3, 1:24 PM EST, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
224 PM EDT Mon Jul 3 2023
VAZ044-031900-
Pittsylvania VA-
224 PM EDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of
northeastern Pittsylvania County through 300 PM EDT...
At 224 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pittsville, or near Gretna, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hurt...
Gretna...
Climax...
and Pittsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3688 7949 3702 7955 3703 7952 3701 7948
3702 7946 3703 7948 3706 7949 3707 7948
3706 7946 3706 7941 3709 7940 3709 7939
3711 7937 3712 7938 3712 7934 3695 7917
TIME...MOT...LOC 1824Z 251DEG 17KT 3697 7946
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RSSpecial weather statement, Jul 3, 1:34 PM EST, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
234 PM EDT Mon Jul 3 2023
VAZ019-024-031900-
Rockbridge VA-Alleghany VA-
234 PM EDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of
east central Alleghany and Rockbridge Counties in west central
Virginia and the City of Lexington through 300 PM EDT...
At 234 PM EDT, Doppler radar was tracking a strong thunderstorm over
Collierstown, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lexington...
Collierstown...
Rockbridge Baths...
Cornwall...
Fairfield...
Brownsburg...
and Vesuvius.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3793 7920 3789 7915 3786 7915 3784 7916
3782 7916 3780 7922 3781 7923 3779 7925
3767 7966 3773 7969 3776 7967 3777 7971
3781 7973 3804 7940
TIME...MOT...LOC 1834Z 248DEG 19KT 3779 7962
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RSNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109838, 1109763, 1118203, 1109837, 1109803, 1109814, 1118198, 1109835, 1109833, 1109834, 1109836.